facebook
twitter
rss
account
search
search

Hair loss drug linked to less libido, ED

March 18, 2011 at 8:37 PM   |   Comments

WASHINGTON, March 18 (UPI) -- Men who take a drug for male pattern hair loss may report a reduction in sex drive and erectile dysfunction, U.S. researchers say.

Dr. Michael Irwig, assistant professor of medicine The George Washington University School of Medicine and Health Sciences, says some men who take the drug finasteride, commonly known as Propecia and Proscar, may report a reduced libido and erectile dysfunction even after they stop using the medications.

Irwig conducted standardized interviews with 71 men ages 21-46 who reported they were in otherwise good health and who claimed they experienced the new onset of sexual side effects after they began finasteride.

The study, published in the Journal of Sexual Medicine, found 94 percent of the men studied said they developed low sexual desire, 92 percent said they developed erectile dysfunction, 92 percent said they developed decreased arousal and 69 percent said they developed problems with orgasm.

Men in the study reported they used finasteride for an average of 28 months and reported an average duration of persistent sexual side effects was 40 months from the time of stopping the drug to the interview date.

"While finasteride has been associated with reversible adverse sexual side effects in multiple randomized placebo controlled trials, this is the first series to find that symptoms persisted for at least three months despite stopping finasteride," Irwig says in a statement.

© 2011 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Most Popular
Trending News
Video
x
Feedback